Thunderstorm Wind, Kit Carson
- When
- May 27, 5:11 PM MST
- Where
- Kit Carson County, 4.18 mi S of Burlington
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.240, -102.280
The KITR ASOS reported a 62 mph thunderstorm wind gust.
On the evening of May 27th, thunderstorms developed along the Front Range of the Rocky Mountains and moves into East-Central Colorado. These thunderstorms yielded a wind gust of 62 mph within the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of May 27th, thunderstorms developed along the Front Range of the Rocky Mountains and moves into East-Central Colorado. These thunderstorms yielded a wind gust of 62 mph within the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 4:06 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 506 PM MDT Sat May 27 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 148 PM MDT Sat May 27 2023 Across the Tri State region this afternoon, skies are mixed as a weak boundary lies over western KS/southwest NE. Overall, a southerly gradient is persisting area-wide with most locales gusting 25 mph or higher at times. Temps are currently in the 70s with dewpts running from the mid 50s to around 60F. For the remainder of the afternoon hours on into the evening/overnight period, the main wx concern continues to focus on thunderstorm development and the potential for locally heavy rainfall, as well as hail/wind. Storms are beginning to form over portions of southeast Colorado this afternoon, with an overall movement to the north-northeast, aided in part by a mid level shortwave lifting into the Plains from the central Rockies. Per SPC analysis, the highest instability (DCape, SBCape, MUCape) currently resides over eastern Colorado, tapering off sharply to the east into KS/NE. PW values are pushing an inch for most of the cwa, tapering to around 0.80" to 0.90" from Highway 27 and points west. Guidance is showing a slow movement to the convection, as a result, expecting any storms that do traverse into the cwa, to again bring locally heavy rainfall. Based on model QPF, expecting previous affected areas north of Highway 36 to potentially be impacted again to some degree. SPC does carry a Marginal Risk for hail/wind threats, with WPC continuing excessive rainfall outlook for the area. Based on the current instability, best chances for hail/wind look to the Colorado side, with better potential for heavy rain impacting KS/NE. Going into Sunday, a stronger 500/700mb shortwave set to traverse into the Plains late in the day. An inverted surface trough setting up along the CO/NE/KS border will be the focus for t-storm initiation during the afternoon, carrying into the evening hours. Better instability does set up over the cwa ahead of formation, leading to better chance for strong to severe storms. With decent shear expected, hail/wind threats possible along with a slight tornado chance. SPC carries a Slight/Marginal risk setup for the cwa. WPC carries an excessive rainfall outlook for areas east of the inverted trough, where the best low level moisture will reside. PW values around an inch with some locales just over that. Once again, flooding threat will persist from heavy rainfall potential. For Monday and Tuesday, upper level ridging more prominent over the area will provide a warmer day than expected on Sunday due to less cloud cover. There will be a couple weak shortwaves that do traverse the northern periphery of the upper ridge which may trigger some scattered convection late in the day/overnight. Overall, best areal coverage for storms will occur on Sunday, but any storms that do develop will be impactful tonight, Monday and Tuesday. Worse threat at this time will be chance for heavy rainfall. For temps, with more of a chance for precipitation on Sunday, highs on this day will be affected by cloud cover. Looking for mainly upper 70s with a few locales around 80F. For Monday and Tuesday, 80s area-wide are expected. Warmest day in the short term will be Tuesday. Overnight lows each night will range from the lower 50s west into the upper 50s east. .LONG TERM...(Wednesday through Sunday) Issued at 101 PM MDT Sat May 27 2023 Another active pattern is expected starting Wednesday and continuing through next weekend. The long term period will be driven by a negatively tilted trough that will attempt to move in from the Great Basin region while a ridge over the Tri-State area will move north and possibly become a cutoff high pressure system. This set up, which will be slow moving, will generally create a southeasterly flow aloft. As these two features conflict over the Great Plains, multiple shortwaves will form and cause times and areas of increased disturbance for the Tri- State area. Moisture will continue to be plentiful with PWATs generally staying around the 0.9 - 1.2 inch range. Locations in northwest Kansas could see PWATs as high as 1.5 inches. Instability will not be in a short supply as southerly winds will keep the region near seasonally average temperature, around 80 degrees. The limiting factor will once again be the lack of shear. Not much has change since the forecast this morning, where shear was around 20 knots. For the storms that do form, and there likely will be a decent amount of them, they will likely be efficient, heavy rain producing storms moving at a snail's pace (less than 15 kts). All hazards are possible for the storms later this week, with a focus on flooding. High temperatures are expected to slowly cool from Wednesday onwards as the LLJ will not be as strong as it currently is. Low temperatures will stay pretty stable as the extra moisture will allow us to retain heat better. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 502 PM MDT Sat May 27 2023 For KGLD... VFR conditions are forecasted for the first 6 hours, then ceilings may lower to MVFR/IFR levels. There also is the chance for storms, mainly around 01-04Z but chances remain near or below 30% so I did not include them in the TAFs. Otherwise, ceilings should lift late in the morning and allow for VFR conditions to return. For KMCK... VFR conditions are expected for the beginning of the period, but MVFR/IFR ceilings are possible during the late overnight and morning hours. Thunderstorms are also possible, mainly between 06-12Z but confidence remains low so left them out of the TAF for now. VFR ceilings are forecasted to return shortly after 18Z. && .HYDROLOGY... Issued at 229 PM MDT Sat May 27 2023 Hydro/flooding concerns continue to persist for areas along/north of Highway 36 and along/easy of Highway 61 in Dundy county. Flood warning remain in effect over most of our SW Nebraska zones due to persistent flooding, although some receding in high water areas has been noted. Across SW Nebraska, the area of focus remains in Hitchcock county where flooding persists in the Stratton area. Flooding extends well east into Red Willow county to the McCook and Indianola areas. Area river gauges, while peaked earlier this morning, are slowly receding. Many roadways continue to be flooded/washed out. CULN1 and MKRN1 gauges remain just above flood stage but are receding. MCKN1 and RWCN1 gauges are close to action stage but are receding as well. These areas will need to be monitored overnight as any additional rainfall will increase the flood threat, but with ground moisture already high, previously dry/unaffected locales could fall under a warning threat. Across NW Kansas, Herndon continues to be the most affected area. Latest reports from there show only the western portions of town continue to be impassable. There is a levee southwest of town that did fill up and was showing signs of breaching. This levee is only 3 miles from Herndon. Currently the threat has stabilized and waters are slowly receding. This could change if a storm traverses the region overnight tonight. The threat for flooding will persist even into Sunday as another excessive rainfall outlook from WPC shows areas in KS/NE to be most prone. PW values continue to range mainly 1.00" or higher in most locales and with slow storm movement, additional flood areas are possible. Right now, all areas for the most part along/north of Highway 36 are susceptible. South of there, locales should be able to absorb QPF in the 1-3 hr range, but could easily be overrun if storms train or show little to no movement. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CA AVIATION...KAK HYDROLOGY...JN
Hazardous Weather Outlook National Weather Service Goodland KS 1019 AM MDT Sat May 27 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281630- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1019 AM MDT Sat May 27 2023 /1119 AM CDT Sat May 27 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Flooding is ongoing across southwest Nebraska from heavy rainfall received on Thursday night and Friday morning. Please see warning products for the latest information. A marginal risk for severe weather is seen today for areas generally west of Kansas Highway 25. Possible hazards include strong winds, large hail, and heavy rainfall causing flash flooding. A marginal risk for excessive rainfall is seen for the entire Tri-State Area today as well. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Severe storms are possible Sunday afternoon and evening for the majority of the area. All hazards are possible including the continued risk for flooding from heavy rainfall. Chances for showers and thunderstorms look to continue throughout next week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be required at this time. Please send any severe weather reports to NWS Goodland, but do so safely.
Special Weather Statement National Weather Service Goodland KS 437 PM MDT Sat May 27 2023 COZ092-272300- Cheyenne County CO- 437 PM MDT Sat May 27 2023 ...A strong thunderstorm will impact portions of south central Cheyenne County in east central Colorado through 500 PM MDT... At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Kit Carson, or 25 miles southwest of Cheyenne Wells, moving north at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Kit Carson. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3886 10285 3880 10252 3861 10264 3861 10287 TIME...MOT...LOC 2236Z 197DEG 19KT 3865 10277 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH CC
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Sat May 27 2023
COZ092-272330-
Cheyenne County CO-
504 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 530 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Kit Carson, or 16 miles west of Cheyenne Wells, moving
northeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
This includes Highway 385 between mile markers 152 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10262 3904 10258 3891 10226 3861 10258
3873 10281
TIME...MOT...LOC 2303Z 214DEG 18KT 3875 10265
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CCSpecial Weather Statement
National Weather Service Goodland KS
532 PM MDT Sat May 27 2023
COZ092-280000-
Cheyenne County CO-
532 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 600 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kit Carson, or 14 miles southwest of Cheyenne Wells,
moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
This includes Highway 385 between mile markers 150 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10254 3905 10238 3898 10212 3864 10256
3873 10275
TIME...MOT...LOC 2332Z 219DEG 17KT 3873 10260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FUNNEL CLOUD 7 ESE KIT CARSON 38.72N 102.68W
05/27/2023 CHEYENNE CO PUBLIC
LOCATED APPROXIMATELY SEVEN MILES
EAST-SOUTHEAST OF TOWN.
&&Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Sat May 27 2023
COZ092-280030-
Cheyenne County CO-
559 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kit Carson, or 15 miles west of Cheyenne Wells,
moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, and landspout
tornadoes are possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3872 10251 3871 10274 3897 10281 3899 10247
TIME...MOT...LOC 2359Z 176DEG 11KT 3882 10263
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CCThe Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
The KITR ASOS reported a 62 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098076.